High Wind, Comanche
- When
- May 14, 5:00 PM CST
- Where
- Comanche forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
A decaying area of showers led to an isolated area of high winds in southwest OK during the late afternoon of the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A decaying area of showers led to an isolated area of high winds in southwest OK during the late afternoon of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 3:06 PM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 406 PM CDT Fri May 14 2021 ...New UPDATE, UPPER AIR... .UPDATE... Issued at 403 PM CDT Fri May 14 2021 Updated late afternoon forecast for increased chances of rain across southwest Oklahoma. Main round of potentially strong to severe storms will be mainly after about 8 or 9 pm across western Oklahoma. Given latest radar signatures from current storms over southwest Oklahoma, and the anticipated environment tonight, we could be dealing with heat bursts overnight with dissipating storms, with highest chances across west-central and northern Oklahoma. && .UPDATE... Issued at 1009 AM CDT Fri May 14 2021 Latest satellite/radar data shows a line of convection over the TX panhandle. Added chance of showers/thunderstorms for western Oklahoma later this morning and this afternoon as this area of precipitation moves east. These storms are not expected to be severe, and may generally weaken over the next few hours. Thompson && .SHORT TERM... (This evening through Saturday) Issued at 319 PM CDT Fri May 14 2021 Chances for showers and thunderstorms increase across western and northern Oklahoma tonight as a midlevel shortwave approaches. A few strong to marginally severe thunderstorms are possible with damaging wind gusts and hail being the main hazards. Tomorrow is expected to be warmer, and chances for showers/storms continue - mainly across northern and southwest Oklahoma into western north TX. With a wave crossing west TX and moderate instability and little to no CIN prog'd, best chances for strong to severe storm development would be across southwest OK and western north TX but will be dependent on the amount of lift that occurs. && .LONG TERM... (Saturday night through next Thursday) Issued at 319 PM CDT Fri May 14 2021 Should any late afternoon convection develop Saturday across our area, storms could be ongoing for a few hours during the evening hours till sundown. Any late afternoon convection firing up near the dryline in the Panhandles could produce a few severe storms across far western Oklahoma should any track in before sundown, with large hail and damaging wind gusts as the primary hazards. Otherwise aloft, a large amplitude trough will be in place across the California Coast, with a ridge downflow extending from the Southern Rocky Mountains to the Southern High Plains. Expecting the ridge to kink into a shortwave, and interact with mid-level moisture to produce some additional but higher based storms overnight moving west to east across our area into Sunday. Although elevated instability is expected to decrease overnight to 1000-2000 J/kg of MUCAPE, the enhancement of the nocturnal low-level jet may produce a few strong to marginal severe storms. Another shortwave rolling in off the Southern High Plains will bring another round of elevated storms Sunday evening and overnight across our area. With steep low to mid level lapse rates persisting, will continue to see a marginal risk for severe storms with hail and winds as the hazards. By Monday, our near zonal flow aloft shifts more southwesterly as the large scale upper trough digging across the U.S. Southwest starts approaching, keeping a wet forecast every day next week. The persistent rainfall accumulations could shift from severe to more flooding hazards by early Monday, with over 4-inches of storm total accumulated rainfall by then. The models bring the upper low & trough axis through our area toward late Wednesday adding another couple of inches of additional rainfall. By Thursday expecting the upper system to gradually exit, although could see another wave come through on Friday with additional rain possible. && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Fri May 14 2021 Breezy south winds persist through the period with sustained winds diminishing overnight. Isolated showers and thunderstorms observed over southwest Oklahoma continue to track slowly eastward, and are expected to fizzle out over the next few hours. Shower and storm chances increase again for western TAF sites by evening, though high resolution models suggest storms may not reach Oklahoma until well after sunset. Storms may be strong to severe and may produce large hail and damaging wind gusts up to 70 mph. Areas of storms may weaken into showers as it reaches central Oklahoma late Friday night, though models diverge on whether rain reaches central Oklahoma. LLWS is anticipated after midnight through Saturday morning. Thompson && .UPPER AIR... Issued at 403 PM CDT Fri May 14 2021 An Upper Air flight is planned. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 79 63 72 / 10 20 60 80 Hobart OK 61 82 62 77 / 20 30 60 70 Wichita Falls TX 62 80 64 77 / 20 30 70 80 Gage OK 60 85 59 80 / 50 30 50 50 Ponca City OK 59 78 62 73 / 60 60 70 80 Durant OK 58 79 63 74 / 0 10 40 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...11 LONG TERM....68 AVIATION...01
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1040 AM CDT Fri May 14 2021 OKZ004>048-050>052-TXZ083>090-151545- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1040 AM CDT Fri May 14 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few thunderstorms will occur in western Oklahoma through early afternoon. Severe storms are not expected during this time. Additional thunderstorms will move into western and northern Oklahoma early to mid evening. Damaging winds to 70 mph will be the primary threat, although large hail up to golf ball size is possible. Thunderstorms will continue moving eastward into the night and will likely be less of a threat late in the night as they weaken. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are possible early Saturday morning across portions of northern Oklahoma. Some strong to severe storms capable of producing wind gusts up to 60 mph and hail up to the size of quarters will be possible with this activity. Additional thunderstorms are expected late Saturday afternoon thru early Sunday morning. Severe thunderstorms capable of producing hail up to the size of golf balls and wind gusts exceeding 60 mph will be possible across portions of northwestern, western, and southwestern Oklahoma, and western north Texas before midnight Sunday morning. A low threat of severe thunderstorms will continue into early Sunday morning across portions of central and southern Oklahoma. Thunderstorm chances will continue Monday thru Thursday area wide, with at least low chances of severe thunderstorms. .Heavy Rainfall... At least localized flooding will be possible area wide Sunday thru Thursday. Many locations from northern to southern Oklahoma could receive over 3 inches of total rainfall. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT Fri May 14 2021
OKZ035-038-142200-
Kiowa OK-Comanche OK-
436 PM CDT Fri May 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa and western
Comanche Counties Until 500 PM CDT...
Strong winds from a dissipating thunderstorm are possible extending
from near Roosevelt to Medicine Park and Lawton.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Tom Sneed Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now. Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3472 9913 3496 9891 3469 9837 3448 9864
3449 9866 3451 9866 3451 9869 3457 9883
3459 9883 3459 9887 3468 9905 3469 9904
3470 9905 3470 9908
TIME...MOT...LOC 2128Z 300DEG 40KT 3477 9898
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM NON-TSTM WND GST 7 NNW CACHE 34.72N 98.68W
05/14/2021 M56 MPH COMANCHE OK OTHER FEDERAL
OUTFLOW, DISSIPATING SHOWERS.
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM NON-TSTM WND DMG 4 SW FORT SILL 34.62N 98.46W
05/14/2021 COMANCHE OK PUBLIC
MPING.
&&
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 457 PM CDT Fri May 14 2021 OKZ035-038-039-044-142300- Kiowa OK-Cotton OK-Stephens OK-Comanche OK- 457 PM CDT Fri May 14 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Kiowa...northeastern Cotton...Stephens and Comanche Counties Until 600 PM CDT... Strong winds from a dissipating thunderstorm are possible extending from near Tom Sneed Reservoir to Lawton, to Marlow. HAZARDS INCLUDE... Wind gusts over 50 MPH... LAT...LON 3491 9892 3455 9756 3430 9780 3466 9905 TIME...MOT...LOC 2153Z 299DEG 43KT 3468 9874 JP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
459 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM NON-TSTM WND DMG 2 SSE FORT SILL 34.64N 98.39W
05/14/2021 COMANCHE OK PUBLIC
3 TREE LIMBS BROKEN.
&&
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT FRI MAY 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM NON-TSTM WND GST FORT SILL 34.66N 98.41W
05/14/2021 M58 MPH COMANCHE OK OTHER FEDERAL
DISSIPATING SHOWERS.
&&
11The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962023.